Liz

I feel dizzy and have a dry mouth after taking antibiotics – should I be worried?

I have just completed a week on antibiotics for an abscess I am feeling dizzy and have a dry mouth. Is this likely to be a side effect of the treatment or should I see my GP?

5 March 2013

Dizziness and a dry mouth are both possible side effects of many antibiotics, so this could be the reason for these symptoms, but they are also signs of dehydration, so make sure you’re getting enough to drink.

Without knowing more details about your abscess, or the type of antibiotics you have taken, it is not possible to give you an exact answer. However, as you’re still unwell after a week of treatment, it would be sensible to follow up with the doctor that prescribed you the antibiotics (especially if the abscess has not gone).

Side effects of antibiotics

The most common side effects of antibiotics are:

  • Nausea and vomiting
  • Diarrhoea
  • Bloating and indigestion
  • Pain in the abdomen
  • No appetite

These aren’t usually too severe and should pass once you finish taking the tablets. If you experience any other side effects, contact your doctor.

Allergic reactions

Some people have an allergic reaction to antibiotics. This only affects around 1 in 15 people and is not usually too severe. Antihistamines usually treat these symptoms effectively. If you do not respond to treatment, call your doctor.

Symptoms to watch for:

  • A rash (including hives)
  • Breathing difficulties including wheezing or coughing
  • A tight throat that makes breathing hard.

Anaphylaxis

In rare cases, you can experience a severe allergic reaction, called anaphylaxis. This is a medical emergency and you should call 999 immediately.

Symptoms of anaphylaxis:

  • A fast heartbeat
  • Your neck swelling or tightening, which causes breathing difficulties
  • Feeling fear or panic
  • A drop in blood pressure causing you to feel light-headed or confused
  • Unconsciousness

For more information and support about allergic reactions, visit our allergies centre.

Answered by the Health at Hand nurses  

Sources and further reading

7 signs of dehydration - Know your risk - AXA PPP healthcare

Allergies - NHS factsheet

Antihistamines - NHS factsheet

Useful resources

Antibiotics and their side effects

Good health through smarter products

ActivePlus brings together the products that give you the power to achieve good health. Using our health expertise, we’re constantly looking to the forefront of innovation and bringing you the smartest choices on the market.